Tornadoes · United States · North Dakota · 2019
EF1 tornado, Leal to Rogers, North Dakota, May 24, 2019
From Leal to Rogers, this EF1 tornado ran 4.1 miles across Barnes County on May 24, 2019, touching down at 5:24 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 24, 2019
- Touchdown
- 5:24 PM CDT (22:24 UTC)
- Lifted
- 5:31 PM CDT (22:31 UTC)
- On the ground
- 7 minutes
- Path length
- 4.1 miles (6.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Barnes County
- Touchdown point
- 47.110, -98.310
- Lift-off point
- 47.149, -98.245
- Record number
- 1905241624-01
What the Weather Service recorded
A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor. Temperatures were on the cool side, with upper 40s near the Lake of the Woods to upper 60s along the North and South Dakota border in southeast North Dakota. Two areas of thunderstorms initially formed in the warm sector in North Dakota, one area over Stutsman County and the second mainly over Ransom and Sargent counties. Both areas moved to the northeast during the early evening and produced tornadoes, funnel clouds, and hail.
The tornado touched down on the west edge of Leal and tracked intermittently to the northeast for about four miles. The tornado tore sections of roofing off a house and steel roofing off of a grain storage building. It destroyed one small shed and impaled wood panels into the side of a home. It later snapped trees and large branches in shelterbelts along its path. Peak winds were estimated at 108 mph.
A very thin and ropey funnel was viewed for several minutes from multiple locations around the south end of the Lake Astabula reservoir. An apparent brief touchdown was noted, as large branches were flung eastward some 100 yards from a small stand of trees. No other damage was noted in the area to the west of the lake along 114th avenue southeast. Peak winds were estimated at 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 24, 3:33 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 24, 3:33 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 333 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) Issued at 326 PM CDT Fri May 24 2019 Sfc low west of Bismarck at 20z and this will move toward GFK this evening. Sufficient clearing is occurring in SE ND and temps rising into the middle 60s. As anticipated there is an uptick in showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape expected in this clearing area thru the early evening with HREF indicating updraft helicity sufficient for strong to briefly severe level storms with target area being Jamestown, Fargo, Cooperstown, Mayville, Ada, Mahnomen thru the early evening. Updated HWO and social media graphic to indicate potential for strong storms. Lingering showers will be over NE ND this evening and overnight in NW MN. As upper low moves north of the area Saturday sfc-700 mb winds will turn northerly and there is an area of 850 mb moisture with likely stratocu which will remain over the area Saturday. Some clearing likely in the aftn from the west, but not likely to reach east of the Red until evening. Therefore coolest temps Saturday east of the Red River with highs upper 50s/around 60. Lingering shower chance possible Lake of the Woods/Red Lake areas. .LONG TERM...(Saturday night through Friday) Issued at 326 PM CDT Fri May 24 2019 An active and cooler than normal pattern will continue for the end of the weekend and into next week. Sunday through Monday... A split flow upper level regime is expected to develop over North America this weekend with a weak troughing over the southwestern CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies will promote lee troughing and decent warm/moist return flow into the Northern Plains with temperatures/dewpoints in the 70s/50s by Sunday afternoon. This will set the stage for thunderstorms across western/central ND during the afternoon Sunday with showers and a few weak thunderstorms Sunday night and into the day Monday for eastern ND/northwest MN as an upper level shortwave propagates southward through the region. Widespread rainfall accumulations on the order of a few tenths of an inch are most likely by Monday night per ensemble guidance, but exact locations of the heaviest rainfall remains uncertain. Tuesday through Thursday... Slightly warmer temperatures in the 70s are expected Tuesday afternoon as skies begin to clear out after scattered morning showers. Rain chances return for Wednesday as a cold front associated with a second Canadian clipper low pushes southeastward through the region. A few thunderstorms can't be ruled out with this frontal passage, but no severe weather is expected at this time. Drier but cool conditions should prevail for Thursday as surface high pressure builds into the region. Temperatures will remain well below seasonal normals with Thursday highs only expected to reach the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1259 PM CDT Fri May 24 2019 Most of the area in IFR to low end MVFR cigs thru the aftn/tonight. Sfc low will track from west of BIS to GFK to north of BJI thru tonight. South of this low a period of higher ceilings likey, possibly into VFR range. In this area though isold/sct t-storms possible. Did include VCTS in FAR/BJI TAFs. GFK close though but left out. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...AM AVIATION...Riddle
Hazardous weather outlook, May 24, 3:15 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 315 PM CDT Fri May 24 2019 MNZ004>008-NDZ006>008-014>016-024-026-054-252015- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Western Walsh County- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over northeastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049- 052-053-252015- West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible late afternoon into the evening. A few strong storms are possible as well with risk of hail to nickels and gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over eastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, May 24, 5:06 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT Fri May 24 2019
NDZ038-242245-
Barnes ND-
506 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARNES COUNTY UNTIL
545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leal, or 21 miles northwest of Valley City, moving northeast at 55
mph.
Dime sized hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Leal around 510 PM CDT.
Rogers around 515 PM CDT.
Dazey around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4724 9831 4714 9792 4697 9844 4698 9845
4708 9846
TIME...MOT...LOC 2205Z 240DEG 49KT 4705 9841
GGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
10.4 hours before the tornado, 188 km from the path. May 24, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Valley City (BAC), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the touchdown began at 22:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of May 24, 2019
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 3:40 AM CDT | EF1 | Marshall, KS | 9.6 | 50 | |||
| May 24 | 4:19 AM CDT | EF1 | Nemaha, KS | 5.9 | 50 | |||
| May 24 | 12:33 PM CDT | EF1 | McDonough, IL | 7.8 | 50 | |||
| May 24 | 12:41 PM CDT | EF1 | McDonough, IL | 1.9 | 30 | |||
| May 24 | 1:10 PM CDT | EF0 | Fulton, IL | 1.2 | 20 | $10,000 | ||
| May 24 | 4:19 PM CDT | EF1 | Butler, KS | 1.4 | 75 | |||
| May 24 | 4:53 PM CDT | Unrated | Butler, KS | 0.2 | 50 | |||
| May 24 | 6:11 PM CDT | EF0 | Barnes, ND | 0.2 | 75 | |||
| May 24 | 6:20 PM CDT | EF0 | Steele, ND | 4.5 | 150 | |||
| May 24 | 6:35 PM CDT | EF0 | Jackson, OK | 0.5 | 20 | $20,000 | ||
| May 24 | 6:36 PM CDT | EF1 | Johnson, IA | 10.8 | 75 | |||
| May 24 | 7:22 PM CDT | EF0 | Mahnomen, MN | 6.6 | 200 | |||
| May 24 | 7:27 PM CDT | EF0 | Cedar, IA | 0.0 | 10 | |||
| May 24 | 7:30 PM CDT | EF1 | Mahnomen, MN | 3.5 | 200 | |||
| May 24 | 8:00 PM CDT | EF0 | Jackson, MO | 0.3 | 50 | |||
| May 24 | 8:08 PM CDT | EF0 | Jackson, MO | 0.7 | 25 | |||
| May 24 | 8:19 PM CDT | EF0 | Lafayette, MO | 2.7 | 40 | |||
| May 24 | 8:40 PM CDT | EF0 | Vernon, WI | 0.1 | 20 | $1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.